If I Had Remained Med Compliant… by Monica Cassani

“. . . I would still be on a cocktail similar to the one I began to withdraw from 10 years ago now:

  • 84 mg of Concerta
  • 50 mg of Seroquel
  • 200 mg of Zoloft
  • 400 mg of Lamictal
  • 11 mg of Risperdal
  • 3 mg of Klonopin

I would still look like this:

monica-2001-e1367944492726

Instead of this:”

OLYMPUS DIGITAL CAMERA

Advertisements

About lindakay1948

I am what is known as a psychiatric survivor. I've had three breakdowns, each occurring after SEVERE SLEEP DEPRIVATION. I was forced to take neuroleptics each time, but have been off of them now for over twenty eight years. The problem is that, even though I took these drugs for very short periods of time, they left me with permanent damage. My first breakdown came in 1975, before I had any children. I was on Haldol and Cogentin for about four months, then took myself off these drugs after the psychiatrist refused to do it, telling me I would have to be on them for the rest of my life. After I went off of them I realized that I had lost the feeling in my saddle area that made it possible for me to become sexually aroused. I also didn't understand why I couldn't feel when I had to urinate until there was strong pressure in my abdomen. I wondered if this numbness would be permanent, but was relieved when, after two years, the feelings came back to some degree. (However, they were never to be as strong as they had been.) Well, time went by, and I married and had two children, one in the hospital and one at home, both without anesthesia. The feelings I had seemed intact until about a month after my second child was born in 1981. I was a nursing mom, did my own diapers, and worked very hard, often into the night. My baby seemed to have colic, both of my children woke me up over and over at night, and I could not get them to sleep at the same time during the day. So I didn't sleep for about a week. I started to exhibit psychotic symptoms again, was taken to the hospital, forcibly drugged, and labled a "chronic paranoid schizophrenic". Again I took the Haldol and Cogentin for a couple of weeks, then flushed it down the toilet. Again I had lost all my sexual feelings and had to remind myself to urinate. After a couple of years I began to feel just a little. Then a major family crisis came along in 1983 over which I didn't sleep for about a week. I would have taken a sleeping pill if I could have, but did not have the opportunity until it was too late. By that time I thought I could do anything. I felt like a superwoman. Well, I was only in the hospital for three days, and I immediately flushed the Haldol and Cogentin down the toilet when I got home, but it was too late. I felt as though I had sat on a big piece of ice that I couldn't get off of, and it wouldn't melt. 'Still feels like it never will. I have (literally) sat on this secret for over twenty eight years. At first I thought it must be psychosomatic, something having to do with my anger, and went though extensive therapy. Then, in 1993, I found an M.D. who would actually listen to me, and he put me through some medical testing. When he had finished he told me that I had apparently lost the feeling in my saddle area. In other words, I have a permanent saddle block, or PERMANANT GENITAL ANESTHESIA. I am blessed with a wonderful, understanding, husband, whom I've been married to for thirty three years. We have two grown children, who are both married, and two wonderful grandchildren. I'm AMAZED, because I was once afraid to marry and have children. As I was working toward my BA in Psych, I was told that mental illness is inherited. Yes, it seemed to run in my family. My great grandmother died in an institution and my mother was on psychiatric drugs for most of her life, until she developed Tardive Dyskinesia (brain damage) from them just before she died. I thank God everyday for my family, but I believe that it is important for me to share my story with the public now because so many young people are being given the drugs I was given, and other similar ones. I have heard about people who are on anti-depressants reporting permanent sexual side effects, but I wonder how many have experienced them after being given the major tranquilizers (neuroleptics). The damage that these drugs have done to me has been DEVASTATING. Is it any wonder that there are so many angry, violent, depressed, and suicidal young people when so many of them are being put on drugs they can't "say no" to? Country: United States Occupation: Montessori Teacher
Link | This entry was posted in antipsychotics, genital anesthesia, neuroleptics, sexual dysfunction, SSRIs and tagged , , , . Bookmark the permalink.

2 Responses to If I Had Remained Med Compliant… by Monica Cassani

  1. lindakay1948 says:

    Monica Cassani, formerly writing as Gianna Kali, wrote years ago about her experience with sexual dysfunction. That’s how I found her. I googled “genital numbness from neuroleptics” and this is what I came up with:

    “Gianna said…
    I can assure you both from personal experience and from working with clients that SNRI’s have the same side effect.

    Also neuroleptics seem to effect libido too, although it’s not as commonly talked about because traditionally only the severely impaired were on neuroleptics and no one gave a shit if a schizophrenic or other “severely mentally ill” person had a libido or not…

    Having been on high doses of all these drugs myself I can tell you I had normal libido before— and completely destroyed libido and functioning after antidepressants
    of the SRRI and SNRI varieties…all of them…I’ve been on just about all but the most recent ones.

    Once off antidepressants I was able to orgasm again but it was a strange orgasm devoid of pleasure. After I got off virtually all the neuroleptics I again could orgasm with pleasure, but my libido has yet to return to normal. I’m still withdrawing from odds and ends so maybe I’m still being effected by the stuff I’m still on.

    This is a great post and an important one and it’s profoundly disturbing that doctors don’t give a shit about the sexual well-being of those they treat.

    And the importance of sexual health is completely denied for the elusive stability that is supposed come about by taking these drugs.”

    ~ taken from “Clinical Psychology and Psychiatry: A Closer Look”, Wednesday, May 14, 2008 2:40:00 PM

    Monica’s blog, “Beyond Meds” is DEFINITELY worth subscribing to.

  2. Pingback: Monica’s Story: The Aftermath of Polypsychopharmacology, by Monica Cassani ~ November 12, 2012 | The Thrill is Gone… Sexual Dysfunction from Neuroleptics (Antipsychotics)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s